Alert archive / Maryland / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 17, 2004, 2:11 PM EDT for Carroll County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2004, 2:11 PM EDT (18:11 UTC)
- Expired
- May 17, 2004, 3:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Carroll County, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:30 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 17, 12:30 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EST MON MAY 17 2004 UPDATE... ALL PRODUCTS ALREADY RELEASED. BIGGEST CHG TO PCKG WAS TO UP POPS TO 50 ACRS MOST OF THE AREA. GIVEN THE REMNANTS OF THE FNT WHICH PERSISTS IN THE MID ATLC...CAPES HIGHER THAN THEYVE BEEN IN PRVS DAYS...AND THE FACT THAT THERE WERE MULTIPE RW/TRW IN PRVS DAYS FEEL COMFORTABLE W/ THIS. WIND FIELD IS NEGLIBLE...SO FEEL THAT BIGGEST PROB WOULD BE HVY RAINS IN SLOW MOVING STORMS. WOODY .SHORT TERM (TODAY THROUGH TONIGHT): WATER VAPOR LOOP SHOWS A TROUGH ACROSS CENTRAL CANADA...WITH RIDGING ACROSS THE SOUTHEAST CONUS. THE MIDLEVEL SHEAR AXIS LAYS ACROSS THE MID ATLANTIC REGION...WITH UPSTREAM SHORTWAVES/MCVS ACROSS THE UPPER MIDWEST. ACARS 250-400MB WIND SPEED OBSERVATIONS SHOW A 115KT JET STRETCHING FROM CENTRAL CALIFORNIA INTO THE CENTRAL ROCKIES...WHILE A 130KT JET LAYS FROM THE UPPER MIDWEST...ACROSS SOUTHEAST CANADA. 03Z SURFACE ANALYSIS PLACES A WEAK STATIONARY BOUNDARY ACROSS THE LEE OF THE APPALACHIANS...WEST AND NORTH TOWARDS A 1006MB LOW OVER SOUTHEAST SOUTH DAKOTA. WITH THE INFLUENCE OF THE WEAK BOUNDARY...HIGH AMOUNT OF NEAR-SURFACE MOISTURE...RELATIVELY CLEAR SKIES AND LIGHT WINDS ...FOG IS DEVELOPING ACROSS THE REGION. WITH THESE FACTORS IN PLACE...WILL CONTINUE TO MONITOR CLOSELY FOR FORMATION OF DENSE FOG (AND THE NEED FOR A DENSE FOG ADVISORY). AS THE MIDLEVEL SHORTWAVE ENERGY ACROSS THE UPPER MIDWEST LIFTS NORTHEAST...WARM ADVECTION SHOULD ALLOW THE WEAK BOUNDARY TO MAKE MOVEMENT TO THE NORTH. SCATTERED THUNDERSTORMS ARE ANTICIPATED AS A RESULT...WITH NO ADDITIONAL ORGANIZATION SUPPORT SEEN IN THE MID OR UPPER LEVELS. THE ENVIRONMENT WILL BECOME A BIT MORE SUPPORTIVE OF ORGANIZED SEVERE WEATHER LATE THIS AFTERNOON INTO THIS EVENING...ALTHOUGH WITH STORM MOTIONS OF 5-10KT AND PRECIPITABLE WATER VALUES NEAR 1.5...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT. AS THE UPPER LEVEL JET STRENGTHENS ACROSS THE UPPER GREAT LAKES THIS AFTERNOON...OUR LOW LEVEL WIND FIELDS INCREASE...WITHIN A LOW TO MODERATELY UNSTABLE ENVIRONMENT (MLCAPE OF 1000-2000 J/KG SEEN ON BUFKIT FORECAST SOUNDINGS). HELCITY VALUES INCREASE BY LATE AFTERNOON ENOUGH TO SUPPORT STORM ROTATION...WHILE SHEAR VALUES SUGGEST STORMS WILL ORGANIZE INTO MULTICELL CLUSTERS...INCREASING THE THREAT FOR AREAS OF HEAVY RAIN. SOME UPDRAFT ROTATION IS ANTICIPATED...WITH LOW LCLS NOTED...ESPECIALLY IN THE VICINITY OF THE ADVANCING WARM FRONT. WITH WET-BULB ZERO VALUES NEAR 9KFT AND NCAPE VALUES NEARING .20 M/S2...STRONGEST UPDRAFTS WITH SUSTAINED CORES ABOVE 20KFT MAY SUPPORT HAIL FORMATION. THIS ACTIVITY IS EXPECTED TO WANE FROM SOUTH TO NORTH THIS EVENING...AS THE BOUNDARY PUSHES NORTHEAST OF THE FORECAST AREA. SUSTAINED SOUTHERLY WINDS IN THE WARM SECTOR SHOULD PRECLUDE DEVELOPMENT OF DENSE FOG...WHILE CONVECTIVELY INDUCED CLOUDINESS DECREASES OVERNIGHT. ROGOWSKI && .LONG TERM (TUE-SUN) THE REGION GOES QUICKLY BACK INTO A WARM JUICY UNSTABLE AIR MASS TUE. THE NEXT FRONTAL BOUNDARY LOOKS TO AFFECT OUR FA TUE NIGHT AND IS PROGGED TO STALL ACROSS THE MID ATLANTIC WED. STILL LOOKS POSSIBLE FOR A CONVECTIVE COMPLEX TO RIDE SOUTHEAST ALONG THE BOUNDARY LATE TUESDAY NIGHT INTO WEDNESDAY AND HAVE RAISED POPS A BIT DURING THIS PERIOD. THE FRONT LOOKS TO LIFT BACK NORTH ON THURSDAY. OVER ALL...CONTINUED WARM TEMPS WI A SCHC/CHC OF CONVECTION EACH DAY. ND && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 17, 4:32 AM EDT, 9 hours 39 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 432 AM EDT MON MAY 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-181000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 432 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ROGOWSKI
In the hours before
Special weather statement, May 17, 12:27 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1227 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171730- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1227 PM EDT MON MAY 17 2004 ...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE... AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 17, 12:59 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1259 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171800- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1259 PM EDT MON MAY 17 2004 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE... AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 17, 12:59 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1259 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171800- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1259 PM EDT MON MAY 17 2004 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE... AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:28 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 3:33 PM EDT | Flash Flood Warning | LWX | Rockingham | 4 hr |
| May 17, 5:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| May 17, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | King George | 43 min |
| May 17, 5:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| May 17, 5:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| May 17, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 6:55 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 7:46 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 16, 8:30 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| May 17, 2:12 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 48 min |
| May 17, 2:22 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 53 min |
| May 17, 3:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 77 min |
| May 17, 4:22 PM EDT | Severe Thunderstorm Warning | LWX | City of Baltimore | 38 min |
| May 17, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 47 min |
| May 17, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 63 min |
| May 17, 6:02 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 58 min |
| May 17, 6:16 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 44 min |
| May 17, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 45 min |
| May 17, 6:33 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 57 min |
| May 17, 1:54 PM EDT | Flash Flood Warning | LWX | Pendleton | 4 hr |
| May 17, 3:54 PM EDT | Flash Flood Warning | LWX | Hampshire | 4 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.